Thunderstorm Wind, Crook
- When
- August 19, 4:30 PM MST
- Where
- Crook County, Oshoto
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.580, -104.930
Power poles were downed in the Oshoto area.
A thunderstorm became severe in northwest Crook County and tracked east-southeast across the county. The storm produced hail up to baseball size and wind gusts to 80 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe in northwest Crook County and tracked east-southeast across the county. The storm produced hail up to baseball size and wind gusts to 80 mph. The Devils Tower area sustained significant damage to trees and property. The storm also became tornadic for a brief period over the Bear Lodge Mountains, south of Alva. Many trees were either uprooted or snapped in half along the path, but no property was impacted by the tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 19, 4:06 PM MST, 24 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 506 PM MDT Mon Aug 19 2024 .KEY MESSAGES... - Scattered storms expected this afternoon. One or two storms could be strong to severe with hail and strong winds. - Chances for isolated to scattered storms continue near daily through the week. - Elevated fire weather conditions for Tuesday and Wednesday, especially over northeastern WY and far southwestern SD. && .DISCUSSION...(This Evening Through Monday) Issued at 108 PM MDT Mon Aug 19 2024 Current surface analysis shows low pressure over the eastern MT/WY border, with a frontal boundary stretching south through eastern Wyoming into Colorado. Water Vapor and upper air models show ridge over the northern and central plains, with an upper high over the southern plains, shortwave currently riding up the ridge to our west this afternoon. Breezy southeasterly winds are bringing moisture into the region, with many areas staying above 50% RH today. Temperatures currently sit in the mid 70s to mid 80s for most places. As clouds begin to move out this afternoon, we'll see increasing mid-level lapse rates. Shortwave moving through the region today coupled with upslope flow over the Black Hills, will bring scattered storms into the region. The better CAPE sits in the western half of the forecast area, with values in the 2000-2500 j/Kg range, decreasing as you go east towards central SD. Shear is not so great, generally in the 25-35kt range across the area. Still ample enough energy and moisture to generate a couple strong to severe storms this afternoon into early evening, provided cloud cover breaks enough. Strong winds and marginally severe hail will be the main threats today. Upper ridge shifts a bit eastward through today, but generally models keep mild ridging over the northern plains, with southeasterly surface flow providing moisture into the region for much of this week, bringing near daily chances for showers and storms. Less instability over the next few days will likely limit severe chances for Tuesday and Wednesday. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 505 PM MDT Mon Aug 19 2024 Scattered thunderstorms are expected this evening, mainly across the western SD plains after 02Z. IFR conditions expected in stronger storms, especially from the Black Hills onto the western SD plains. Activity may linger through tonight from northwest SD through south central SD. VFR conds expected Tues. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION/KEY MESSAGES...Dye AVIATION...JC
Hazardous Weather Outlook National Weather Service Rapid City SD 334 AM MDT Mon Aug 19 2024 SDZ001-002-012-013-024>031-041-042-072>076-078-WYZ054>060-201300- Harding-Northern Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foothills-Rapid City- Southern Foothills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Western Fall River- Northern Oglala Lakota-Sturgis/Piedmont Foothills- Southern Meade Co Plains-Hermosa Foothills-Eastern Fall River- Southern Oglala Lakota-Southern Perkins-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills- Weston County Plains-Newcastle-Northeastern Crook- 334 AM MDT Mon Aug 19 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include hail and strong winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms are possible Tuesday and Wednesday. A few storms may produce hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-077-201300- Ziebach-Haakon-Northern Jackson-Bennett-Mellette-Todd-Tripp- Southern Jackson- 334 AM MDT Mon Aug 19 2024 /434 AM CDT Mon Aug 19 2024/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated storms are possible today and tonight. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms are possible Tuesday and Wednesday. A few storms may produce hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
427 PM MDT Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Rain 9 ENE Wewela 43.06N 99.61W
08/19/2024 M0.64 inch Tripp SD CoCoRaHS
24-hour rainfall.
0700 AM Rain 6 W Hermosa 43.82N 103.31W
08/19/2024 M0.73 inch Custer SD CoCoRaHS
24-hour rainfall.
0700 AM Rain 9 N Wewela 43.14N 99.80W
08/19/2024 M1.15 inch Tripp SD CoCoRaHS
24-hour rainfall.
0900 AM Rain 1 ESE Pactola Resv 44.06N 103.48W
08/19/2024 M0.95 inch Pennington SD Co-Op Observer
24-hour rainfall.
&&
JCSpecial Weather Statement
National Weather Service Rapid City SD
515 PM MDT Mon Aug 19 2024
WYZ056-057-192345-
Wyoming Black Hills WY-Western Crook WY-
515 PM MDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CROOK COUNTY
THROUGH 545 PM MDT...
At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of New Haven, or 33 miles northwest of Sundance,
moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Oshoto, New Haven, and Devils Tower National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4455 10505 4473 10507 4484 10472 4458 10461
TIME...MOT...LOC 2315Z 248DEG 25KT 4468 10493
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JCThe Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
3 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
Power poles were downed in the Oshoto area.
Numerous reports of broken windows, building damage, extensive camper and vehicle damage, and extensive tree damage throughout the Devils Tower area. There was one injury when a person suffered an elbow contusion from flying debris at a campground and had to receive medical attention.
Multiple power lines downed by the wind.
A tornado developed over the Bear Lodge Mountains, about 8 miles south of Alva, and tracked east-southeast for about two and a half miles. Numerous pine trees were either uprooted or snapped in half along its path. The estimated damage width was over a quarter mile in some areas, although some of the damage on the southern edge of the tornado was more consistent with straight line winds. No damage to property was noted. The tornado was on the ground for approximately 10 minutes with a speed of about 15 to 20 mph. The tornado was rated as an EF-1 with estimated winds up to 110 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyThe tornado archive for Wyoming, 2024Warnings in Wyoming, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204411, 1204398, 1204401, 1204405, 1204409, 1204424, 1204414.